Hail, Taylor
- When
- May 16, 6:09 PM CST
- Where
- Taylor County, 0.69 mi N of Jump River
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.360, -90.800
Quarter sized hail fell in Jump River.
For the second day in a row, severe thunderstorms moved across portions of western Wisconsin on May 16th. These storms primarily produced large hail from Taylor County south to Buffalo, Trempealeau and Jackson Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
For the second day in a row, severe thunderstorms moved across portions of western Wisconsin on May 16th. These storms primarily produced large hail from Taylor County south to Buffalo, Trempealeau and Jackson Counties. The largest reported hail was quarter sized in Jump River (Taylor County), near Gilmanton (Buffalo County), near Independence (Trempealeau County) and northeast of Northfield (Jackson County). Some wind damage also occurred across northern Trempealeau County where power lines were blown down. Heavy rains from the storms created flooding across northwest Jackson County where almost 20 roads were closed and a state of emergency was declared. Around 1900 customers in Jackson County were without power as a result of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 16, 5:30 PM CST, 39 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
630 PM CDT Tue May 16 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 342 PM CDT Tue May 16 2017
All eyes on thunderstorm chances/severe potential tonight through
Wednesday. Some scattered thunderstorms will continue late this
afternoon and evening generally across the northwest third of the
forecast area where the CAP is weaker within plume of 1000 to 2500
J/kg of MLCAPE. The strongest storms will be capable of producing
large hail, damaging winds, and locally heavy rainfall.
Of greater concern will be late this evening and overnight as a
leading short-wave lifts northeastward across central MN into
northwest WI. Models in reasonable agreement showing a nocturnal
convective complex develop with this wave, impacting northeast IA,
southeast MN, and north central WI. When combined with strong
mid-level moisture advection along a strengthening low-level jet
and PWATs near 1.5 inches (2-3 standard deviations above normal),
expect periods of heavy rain. Flooding, including river flooding
and flash flooding are possible, especially for those areas across
southeast MN that received 2-5 inches of rain last night. As a
result, will issue a Flash Flood Watch for southeast MN and
Buffalo/Trempealeau Counties in WI from 02-12Z late this evening
and overnight where 1-3 inches (locally more) of rain are
possible. See hydrology discussion below for additional details.
Outside of the heavy rain threat, instability/shear profiles still
support large hail and damaging winds as well.
For Wednesday, the cut-off closed low across AZ will eject
northeastward and near the NE/SD/IA border by 00Z Thursday. Strong
deep layer shear will accompany this wave, although instability is
still in question as the warm sector looks quite messy with the
potential for substantial cloud cloud. If higher instability can
be realized, strong to severe storms are once again possible for
much of the area. With no real change in air mass, additional
heavy rainfall is also possible, but will address that issue and
possible headlines after tonight's convection.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 252 PM CDT Tue May 16 2017
Thursday still looking mostly dry with short-wave ridging aloft.
That said, it will be cloudy and cool with a brisk north-northwest
wind. Temperatures only expected to reach the mid 50s to mid 60s
for most places. Shower chances return Friday as a weak short-wave
attempts to undercut the ridge, but with instability well south of
the area, not expecting any thunder at this time. Unseasonably
cool, cloudy conditions will continue with highs in the 50s.
Friday night through Tuesday, the main concern will be a strong
upper-level low moving through the Northern Plains region. There
are only minor differences on the placement of the attendant
surface low between the GFS and ECMWF, and both bring the center
of the surface low generally over our area. This should bring a
prolonged period of rain showers and below normal temperatures to
our area this weekend. The bulk of the rain looks to fall on
Saturday, with the system departing by late Sunday. We will remain
in an active pattern into next week, with another shortwave
swinging down from Canada late Monday into Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue May 16 2017
A warm front, along with bits of upper level energy/shortwave trough
will work together to produce rounds of showers and thunderstorms
tonight through Wed. Meso models and current radar trends favor
keeping KRST/KLSE dry for the early part of the evening - and
potential dry through the night for KLSE. Expect another round for
Wed morning but KLSE again could favor dry conditions until later in
the day Wed. KRST is closer to the "action" and will have a higher
threat for shra/ts through the forecast period. While mostly VFR,
see some potential for MVFR cigs late overnight into Wed morning.
Expect vsby restrictions with any thunderstorm.
&&
.HYDROLOGY...
Issued at 248 PM CDT Tue May 16 2017
A swath of 2-5 inches of rain fell last night across portions of
southeast MN from north of Dodge Center and Rochester through much
of Winona County and into northern Houston County. Smaller rivers
and streams responded rapidly to this rainfall with some localized
flooding. An additional 1-3 inches (possibly more) are possible
late this evening and overnight as another convective complex
moves across the region. With wet soils and elevated water levels
from last night, any additional rainfall may result in flash
flooding and/or river flooding. As a result, a Flash Flood Watch
is in effect tonight for southeast MN into portions of north-
central WI.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 9 PM CDT this evening through Wednesday
morning for WIZ032-033.
MN...Flash Flood Watch from 9 PM CDT this evening through Wednesday
morning for MNZ079-086>088-094>096.
IA...None.
&&
SHORT TERM...Rogers
LONG TERM...Rogers/Hollan
AVIATION...Rieck
HYDROLOGY...RogersHazardous Weather Outlook National Weather Service La Crosse WI 438 PM CDT Tue May 16 2017 MNZ079-086>088-094>096-WIZ032-033-172145- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Buffalo- Trempealeau- 438 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota and west central Wisconsin. .DAY ONE...Late this Afternoon and Tonight A Flash Flood Watch is in effect tonight across southeast Minnesota into western Wisconsin. Thunderstorms moving through tonight may produce 1-3 inches of rain. Locally higher amounts are possible for areas that see repeated strong thunderstorms. This heavier rainfall may result in flash flooding and river flooding. In addition, thunderstorms late this afternoon through tonight could be strong to severe, capable of producing large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances continue Wednesday into Wednesday evening. A few storms Wednesday afternoon and evening could be strong to severe, capable of producing hail, gusty winds and locally heavy rainfall. Another round of widespread rain looks to spread across the area Friday into Saturday night, with amounts of 3/4 inch to locally 2 inches appearing likely. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this evening. Severe weather reports, including heavy rainfall and flooding are appreciated through tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ034-041>044-053>055-061-172145- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- 438 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of northeast Iowa...and southwest into central Wisconsin. .DAY ONE...Late this Afternoon and Tonight Thunderstorms are possible through tonight across northeast Iowa and southwest into central Wisconsin. Some storms may be strong to possibly severe with large hail, damaging winds, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances continue Wednesday into Wednesday evening. A few storms Wednesday afternoon and evening could be strong to severe, capable of producing hail, gusty winds, and locally heavy rainfall. Another round of widespread rain looks to spread across the area Friday into Saturday night, with amounts of 3/4 inch to locally 2 inches appearing likely. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this evening. Severe weather reports, including heavy rainfall are appreciated through tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-172145- Taylor-Clark- 438 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for a portion of north central Wisconsin. .DAY ONE...Late this Afternoon into Tonight A Tornado Watch is in effect until 10 pm this evening. Thunderstorms are likely through tonight across north central Wisconsin. Some storms may be severe with large hail, damaging winds, isolated tornadoes, and locally heavy rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances continue Wednesday into Wednesday evening. A few storms Wednesday afternoon and evening could be strong to severe, capable of producing hail and gusty winds. Locally heavy rains remain possible as well. Another round of widespread rain looks to spread across the area Friday into Saturday night, with amounts of 3/4 inch to locally 2 inches appearing likely. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. Severe weather reports, including heavy rainfall are appreciated through tonight. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS/Rogers
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
251 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL 2 W SPRING VALLEY 43.69N 92.43W
05/15/2017 E0.75 INCH FILLMORE MN PUBLIC
REPORT VIA FACEBOOK.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
252 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL FOUNTAIN CITY 44.12N 91.70W
05/15/2017 E0.88 INCH BUFFALO WI PUBLIC
REPORT VIA FACEBOOK.
&&Special Weather Statement
National Weather Service La Crosse WI
354 PM CDT TUE MAY 16 2017
MNZ079-086-087-162145-
Wabasha-Olmsted-Dodge-
354 PM CDT TUE MAY 16 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OLMSTED...WABASHA
AND NORTHEASTERN DODGE COUNTIES...
At 352 PM CDT, a strong thunderstorm was located over Mantorville,
moving northeast at 45 mph. This thunderstorm will be capable of
producing hail up 1 inch in diameter and wind gusts to 40 mph.
This storm will be near...
Rochester around 400 PM CDT.
Pine Island around 405 PM CDT.
Oronoco around 410 PM CDT.
Mazeppa around 415 PM CDT.
Wabasha around 445 PM CDT.
LAT...LON 4415 9293 4420 9285 4419 9255 4437 9255
4437 9243 4445 9243 4446 9242 4445 9224
4440 9206 4437 9197 4393 9270
TIME...MOT...LOC 2052Z 231DEG 37KT 4406 9271
JSBSpecial Weather Statement
National Weather Service La Crosse WI
417 PM CDT TUE MAY 16 2017
MNZ079-087-088-WIZ032-033-162215-
Wabasha-Olmsted-Winona-Buffalo-Trempealeau-
417 PM CDT TUE MAY 16 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WINONA...CENTRAL
OLMSTED...WABASHA...BUFFALO AND NORTHERN TREMPEALEAU COUNTIES...
At 412 PM CDT, a cluster of strong thunderstorms was located over
eastern Olmsted and southern Wabasha counties in southeast
Minnesota. These thunderstorms are moving northeast at 50 mph and
they will be capable of producing hail up to 1 inch in diameter and
wind gusts up to 40 mph.
These storm will be near...
Plainview around 425 PM CDT.
Wabasha, Kellogg, Buffalo City and Buffalo around 440 PM CDT.
Alma around 445 PM CDT.
Mondovi around 510 PM CDT and Strum around 515 PM CDT.
Other locations impacted by this storm include Marion, Douglas,
Eleva, Viola and Waumandee.
LAT...LON 4419 9255 4437 9255 4437 9243 4445 9243
4445 9224 4441 9208 4456 9204 4460 9200
4459 9117 4437 9117 4388 9228 4419 9266
TIME...MOT...LOC 2112Z 233DEG 43KT 4412 9238
JSBSpecial Weather Statement National Weather Service La Crosse WI 609 PM CDT Tue May 16 2017 WIZ017-170115- Taylor- Including the city of Medford 609 PM CDT Tue May 16 2017 ...Strong to Severe Storms Early This Evening... Storms continued to develop to the west, strengthening and quickly moving east. Some of the storms are strong to severe, producing large hail with the potential for wind gusts in excess of 45 mph. Some of these storms have a history of tornadoes. If a storm nears your area, take shelter indoors. Rieck
Special Weather Statement National Weather Service La Crosse WI 701 PM CDT Tue May 16 2017 MNZ079-WIZ032>034-170215- Wabasha-Buffalo-Trempealeau-Jackson- Including the cities of Wabasha, Alma, Arcadia, Whitehall, and Black River Falls 701 PM CDT Tue May 16 2017 ...Strong Storms Into Mid Evening... Storms continued to develop to the west, strengthening and quickly moving east. Some of the storms are strong to severe, producing large hail with the potential for wind gusts in excess of 45 mph. Some of these storms have a history of tornadoes. The higher threat for the storms will lie north of a Zumbro Falls Minnesota to Black River Falls Wisconsin line through 9 pm. If a storm nears your area, take shelter indoors. Rieck
The La Crosse radar (KARX), 174 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
9 thunderstorm wind, 6 hail, 2 flash flood, 2 flood. Local standard time, as filed.
Quarter sized hail fell in Jump River.
Power poles and lines were blown down near Stetsonville.
Trees were blown down in Dorchester.
Quarter sized hail fell near Gilmanton.
Power lines were blown down with numerous power outages reported across the northern half of Trempealeau County.
Trees were blown down south of Hixton.
Quarter sized hail fell near Independence.
Trees were blown down southeast of Hixton across County Road A.
Trees were blown down southeast of Alma Center.
Quarter sized hail fell north of Northfield.
Trees were blown down in Merrillan.
Trees were blown down across U.S. Highway 12 south of Merrillan.
Trees were blown down near Lake Arbutus.
Runoff from heavy rain pushed Pigeon Creek out of its banks and washed out a road near York.
Runoff from heavy rain caused Pigeon Creek and Big Slough Creek to go out of their banks and flood portions of Pigeon Falls.
At least 18 roads were closed across the northwest part of Jackson County as the result of flooding from heavy rains. Hixton Levis Road east of Northfield and Moore Road northwest of Alma Center were completely washed out.
Runoff from heavy rains caused some flooding to occur in Independence along Elk Creek. Around 10 roads across Trempealeau County were closed because of high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697536, 697550, 697551, 697537, 697539, 697540, 697541, 702180, 697542, 702181, 702183, 697543, 702182, 702178, 702179, 700548, 702203, 700550, 700549.